Kentucky, 2023

Flood and Hail in Kentucky, March 1, 2023

March 1, 2023 · NWS PAH · 4 events in 2 counties and zones

Isolated severe thunderstorms developed over western Kentucky, along and just ahead of a southeastward moving cold front. The storms formed on the northern edge of a region of strong wind shear and weak to moderate instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated severe thunderstorms developed over western Kentucky, along and just ahead of a southeastward moving cold front. The storms formed on the northern edge of a region of strong wind shear and weak to moderate instability. The instability waned as evening approached, limiting the overall coverage of severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 1, 2:29 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Mar 1, 2:29 PM CST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
229 PM CST Wed Mar 1 2023

.SHORT TERM...(Tonight)
Issued at 227 PM CST Wed Mar 1 2023

Bottom Line Up Front: The primary concern late this afternoon
through the evening will be the potential for a few strong to severe
thunderstorms, mainly in Western Kentucky and far Southeast
Missouri. Damaging winds and hail are the primary severe weather
hazards, though a brief tornado cannot be completely ruled out.
Locally heavy rainfall is possible with the stronger storms, though
flooding issues this evening are unlikely.

Today, strong warm air advection is surging temperatures to record
highs in the southeast half of the Quad State region this afternoon.
Dew points have reached 60 in far Southeast Missouri and the
Purchase Area of Western Kentucky. PW anomalies are expected to
reach 1.5-2 standard deviations above normal for Western Kentucky
this evening as moisture continues to surge in ahead of a cold
front. High clouds are moving in from the southwest, limiting
further warming upon arrival though temperatures have already
reached 70+ across the entire Quad State region.

Convective activity is likely to begin close to sunset, roughly
along a southwest to northeast line from Southeast Missouri to the
Evansville Tri-State. Strong heating today surged CAPE values to
1500-2000 J/kg. With dew points in the upper 50s to 60s expected to
expand further northeast the next couple hours, there is plenty of
moisture. Mid-level lapse rates are robust through the early
evening. There is plenty of deep level shear, though low-level shear
is merely adequate. As we move into the early evening hours,
precipitation chances increase for Western Kentucky and more storms
are likely. A few storms may be strong to severe with damaging wind
gusts and hail the more likely severe weather hazards. The SPC
outlook remains a marginal risk with the slight risk area to the
south in AR/TN and the furthest south portion of the MO Bootheel.
While conditions are favorable, uncertainty in severe development
remains as some of the CAMs produce a fairly cluttered area of
showers and storms that may limit organization. QPF is on the order
of a quarter to a half inch of rain across Kentucky, but locally
heavy rainfall is possible with storms and training showers.
Flooding issues are unlikely, with this system acting more to prime
soil conditions for the higher rainfall totals tomorrow night.

The cold front is likely to reach the Ohio River near sunset, then
continue through Western Kentucky through the late evening hours.
Thunderstorm and heavy rain activity will be focused ahead of the
cold front, with rain chances rapidly dropping off behind the front.
Rain exits the southern Pennyrile area late in the night.
Temperatures and dew points will steadily decline through the night,
with lows in the upper 30s to the northwest to the lower 50s in the
southeast.

.LONG TERM...(Thursday through Wednesday)
Issued at 227 PM CST Wed Mar 1 2023

Impactful period of weather still on for Thursday evening through
Friday. Multiple hazards ranging from heavy rain/flooding, very
strong gradient winds, and the possibility of a few severe
thunderstorms.

The upper level low is currently over California this afternoon and
will dig across the southwest U.S. tonight before ejecting into the
Southern Plains and eventually lower Ohio Valley through Friday. The
500mb trough becomes negatively tilted as it passes over Arkansas
and across our FA. Meanwhile the surface low initially over Northern
TX will lift northeast across the mid Mississippi Valley through
Friday night as it deepens to around 980-982mb. The trend in the 12z
models has been a shift southeast with the consensus now favoring a
sfc low track from near West Plains across southeast Missouri and
towards southwest Indiana.

A strong signal for heavy rain remains, so after collaborating with
neighboring offices have decided to hoist a Flood Watch for much of
the region. Still some variability in where exactly the heaviest
axis sets up, but it likely will be across some portion of our area.
The 12z HREF PMM has a swath of 3 to 4 inches showing up along the
Ohio River between 06-12z Friday. Given anomalously high
precipitable water values, the localized higher totals in excess of
4 inches certainly appear a possibility in areas that see training
thunderstorms. Looks like much of Thursday will end up dry before
rain quickly spreads in from our south closer to 00z. The heaviest
clears out pretty quickly on Friday, with the bulk of it through by
mid morning. May have some wrap around showers to contend with
during the afternoon, but QPF amounts with that should be much
lighter.

Strong gradient winds remain a heightened concern late Thursday
night through Friday, lingering into Friday evening. This sfc low
may be setting records for minimum SLP in the month of March
wherever it passes over, some 4 standard anomalies below normal.
Still continues to look like we may have some breaks in the clouds
for a time on Friday to allow deeper mixing to occur. Likely will be
similar situation to what occurred on Monday with widespread wind
gusts of 45 to 55 mph, and can't rule out some localized higher
gusts up around 60 mph. Slam-dunk higher end Wind Advisory, and may
be close to a High Wind Warning. No headlines for the wind yet
though. Tree damage may be a bit greater of a concern due to the
saturated ground which may result in power outages.

The severe thunderstorm threat continues to look marginal, primarily
focused from the bootheel of Missouri across parts of west Kentucky.
Really depends on the exact track of the surface low though, which
will dictate how much of our region gets into the warm sector. Looks
to be a fairly small window, probably from around 10-15z Friday. May
only be a tier or two of counties. Still a wait and see on that. SRH
values off the charts with that deep surface low. Damaging winds and
a few spin-up tornadoes would be the primary concerns if storms
become rooted to the surface.

Surface high pressure moves overhead on Saturday resulting in a
quiet cooler day with highs only reaching the 50s. Southerly flow on
Sunday should lead to a rebound back into the 60s. Our next chance
of rain doesn't arrive until a cold front moves through later Monday
into Monday night. We warm up quiet nicely back near 70 on Monday.
Models aren't overly impressive with instability, but a little bit
of MUCAPE is depicted at this time. So may need to eventually add
thunder to the forecast. The front may remain just south of our area
Tuesday into Wednesday, keeping a chance for rain in the forecast as
waves of energy move through. Still a lot of uncertainty during this
time period.

&&

.AVIATION...
Issued at 1139 AM CST Wed Mar 1 2023

Cloud cover will increase through the day, with showers and a
chance of storms developing near sunset, advancing northeastward
this evening. Rain chances will mainly be in Western Kentucky with
decreasing chances to the northwest. MVFR cigs are possible with
the heavier rain and storms. Breezy winds out of the southwest
will turn towards the northwest this evening following a cold
frontal passage, then shift to northeasterly tomorrow morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch from Thursday evening through Friday morning for
     ILZ075>078-080>094.

MO...Flood Watch from Thursday evening through Friday morning for
     MOZ076-086-087-100-107>112-114.

IN...Flood Watch from Thursday evening through Friday morning for
     INZ081-082-085>088.

KY...Flood Watch from Thursday evening through Friday morning for
     KYZ001>016-018>020.

&&

SHORT TERM...ATL
LONG TERM...SP
AVIATION...ATL
Hazardous weather outlook, Mar 1, 2:55 PM CST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
255 PM CST Wed Mar 1 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-022100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
255 PM CST Wed Mar 1 2023 /355 PM EST Wed Mar 1 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

There is a marginal risk of severe storms this afternoon and
evening. Damaging wind and large hail are the main severe hazards.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a marginal risk of severe storms Thursday night into
Friday morning. Damaging winds, large hail, and isolated
tornadoes are the main severe hazards.

Heavy rain is expected Thursday evening through Friday morning.
Refer to the Flood Watch product for more details.

Strong and gusty winds are forecast late Thursday night through
Friday. Sustained winds 20 to 35 mph with gusts up to 55 mph are
expected. A few storm aided wind gusts to 60 mph are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening
and again Thursday night into Friday morning.

The radar

The Evansville,IN radar (KVWX), 70 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, Daviess

When
March 1, 4:46 PM CST to 4:50 PM CST
Where
Daviess County, 4 mi NW of Owensboro to 2 mi SSW of Owensboro
Measured
1 in hail
Reported by
Public
Coordinates
37.811, -87.172

The public reported dime to quarter size hail northwest and just southwest of downtown Owensboro.

Thunderstorm Wind, Daviess

When
March 1, 4:50 PM CST to 5:05 PM CST
Where
Daviess County, 3 mi NNW of Moseleyville to (Owb)owensboro Arpt
Measured
65 kt (75 mph) estimated gust
Property damage
$70,000
Reported by
Emergency Manager
Coordinates
37.710, -87.221

Pockets of wind damage occurred in western Daviess County. Two garages collapsed west of Highway 81, a few miles north-northwest of Moseleyville. In and near the small community of Rome, there was considerable wind damage. A pole barn was blown down. A semi was blown off the road on Highway 81. A power line was down. A large pine tree and a weeping willow tree were blown down. A wind gust to 61 mph was measured at the Owensboro airport before the power went out to the system.

Flood, Daviess

When
March 1, 5:05 PM CST to 6:05 PM CST
Where
Daviess County, 2 mi E of Owensboro to 2 mi N of Owensboro
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.770, -87.083

A city intersection in Owensboro was backed up with water due to poor drainage, but it remained passable.

Hail, Caldwell

When
March 1, 5:20 PM CST
Where
Caldwell County, Fredonia
Measured
1 in hail
Reported by
Public
Coordinates
37.200, -88.070

Quarter-size hail was reported by the public and relayed through a local tv station.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1081176, 1081179, 1082979, 1081178.